Q & A Library

Print this page | Sign up for free e-bulletins
Q

Is It Dangerous to Combine Supplements and Drugs?

I'm curious about interactions between herbs and drugs. Are there many that we should worry about?

A
Answer (Published 12/10/2004)

For the most part, I think warnings about interactions between herbs and drugs are overstated. For example, a few years ago the American Society of Anesthesiologists warned that certain herbs and supplements could pose a hazard to patients undergoing surgery. The group claimed that several herbs have anti-blood-clotting activity and conceivably could interfere with clotting during and after surgery. St. John’s wort was also singled out in 2003 as an agent that could diminish the effectiveness of certain drugs because of its effect on enzyme systems involved in drug metabolism. (Many pharmaceutical drugs have the same effect.)

Related Weil Products
Weil Vitamin Advisor for Supplements and Herbs - If you are interested in supplementing your diet, and want to take the mystery out of choosing vitamins, try the Weil Vitamin Advisor. Visit today for your free, personalized recommendation.

In general, I think you’re pretty safe taking most supplements, but you certainly should tell your doctor about anything you’re taking regularly, particularly if you’re also taking either prescription or over-the-counter drugs. Here’s a quick rundown of some commonly used supplements and drugs that could interact to your detriment:

  • St. John’s wort: May affect metabolism of antidepressants; HIV protease inhibitors used to treat HIV/AIDS; digoxin, a heart medication; theophylline, used to treat asthma; cyclosporine, an immunosuppressant; chemotherapy; birth control pills (it may reduce their effectiveness); the blood pressure and heart disease medications nifedipine and diltiazem; Coumadin, a blood-thinner; and non-nucleoside reverse transcriptase inhibitors for HIV/AIDS treatment.
  • Co-enzyme Q10, dong quai, feverfew, garlic, ginger, ginkgo, ginseng, vitamin E and St. John’s wort: May increase the risk of bleeding if you’re taking prescription anticoagulants such as Coumadin.
  • Echinacea: May increase levels of HIV protease inhibitors used to treat HIV/AIDS, calcium channel blockers used to treat high blood pressure, and anti-anxiety drugs.
  • Capsicum (red pepper, cayenne pepper): May increase the absorption and effect of ACE inhibitors used to treat high blood pressure, heart failure and kidney disease; theophylline (for asthma); sedatives; and antidepressants.
  • Garlic: May decrease the effectiveness of immunosuppressant drugs and HIV protease inhibitors. It also may reduce the need for insulin among diabetics (by lowering blood sugar).
  • Ginkgo: May increase the amount of antidepressant drugs in your blood; may cause seizures when combined with anti-psychotic drugs.
  • Ginseng: Can cause headache, trembling and manic behavior when combined with the antidepressant Nardil; may interfere with the action of the heart medication digoxin; may reduce blood sugar levels in people with type 2 diabetes, thus affecting the need for insulin or other medication for diabetes.

Andrew Weil, M.D.

Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.